Georgia, 2006

Damaging Winds in Georgia, July 22, 2006

July 22, 2006 · NWS CHS · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 22, 1:47 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 22, 1:47 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
247 PM EDT SAT JUL 22 2006

.SHORT TERM /TONIGHT THRU SUN NIGHT/...SH/TSTMS BEGINNING TO BECOME
MORE WIDESPREAD THIS AFTN...ESPCLY ACROSS SE GA WHERE THE BEST
INSTABILITY LIES. HOWEVER...MUCH MORE ACTIVITY IS FIRING UP ALONG
AND AHEAD OF THE SFC FRONT BACK ACROSS AL/MS. XPCT THE MAJORITY OF
ACTIVITY ACROSS OUR AREA TO REMAIN INLAND ALONG AND W OF THE SEA
BREEZE. THUS...WILL KEEP 50 POPS INLAND WITH 40S FOR THE COASTAL
COUNTIES. THERE IS STILL THE THREAT FOR SOME SEVERE STORMS TO DVLP
THIS AFTN/EVE WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND EXCESSIVE
LIGHTNING THE MAIN HAZARDS...ALTHO PENNY SIZE OR LARGER HAIL IS ALSO
POSSIBLE. WILL NEED TO KEEP LOW END CHC POPS GOING ALL NIGHT WITH
SUCH A WARM AND HUMID AIRMASS IN PLACE. LOWS WILL RANGE FROM THE MID
70S INLAND TO AROUND 80 ALONG THE COAST. WITH THE SFC COLD FRONT
SHIFTING E BUT STILL W OF THE AREA TOMORROW...XPCT ANOTHER ROUND OF
SH/TSTMS TO FIRE UP. WILL BUMP POPS UP INTO THE LIKELY RANGE /60S/
FOR INLAND AREAS WITH 50S ALONG THE COAST. HIGHS WILL BE AROUND 90
INLAND WITH MID/UPPER 80S NEAR THE COAST. LOW END CHC POPS CONTINUE
TOMORROW NIGHT WITH THE FRONT NEARBY. LOWS WILL RANGE FROM THE LOW
70S INLAND TO AROUND 80 ALONG THE COAST.
&&

.LONG TERM /MON THROUGH SAT/...MAIN UPPER LEVEL ENERGY WILL MOVE OUT
THROUGH NEW ENGLAND BY MONDAY...BUT A WEAK TROF BOTH ALOFT AND AT
THE SURFACE WILL PROVIDE ENOUGH LIFT TO ALLOW SCATTERED DIURNAL
THUNDERSTORMS TO CONTINUE THROUGH THE WEEK WITH NEAR TO SLIGHTLY
ABOVE NORMAL POPS. ATMOSPHERE MAY DRY OUT A BIT BY NEXT
WEEKEND...BUT A THREAT OF AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE...JUST WENT WITH SLIGHTLY LOWER POPS.
&&

.AVIATION...SH/TSTMS HAVE REMAINED W OF THE TERMS THIS AFTN ALONG
THE SEA BREEZE. THIS SHUD CONTINUE TO BE THE CASE MUCH OF THE
NIGHT...ALTHO KSAV HAS THE BEST CHC OF SEEING SOME OF THIS ACTIVITY
SO HAD INCLUDED A VCTS FOR LATER THIS EVE WITH THE 18Z TAFS. WILL
CONTINUE TO MONITOR RADAR TRENDS AND AMEND AS NEEDED. MORE SH/TSTMS
ARE XPCTD TONIGHT/TOMORROW BUT TIMING/COVERAGE TOO DIFFICULT TO PIN
DOWN AT THIS POINT.
&&

.MARINE...DECENT DAY ACROSS THE MARINE AREA WITH WINDS GENERALLY AOB
15 KT...XCPT ALONG THE IMMEDIATE COAST WHERE WINDS ARE 15-20 KT AS
THE SEA BREEZE HAS KICKED IN. WITH THE EXCEPTION OF CHS
HARBOR...WHERE WE WILL INITIALIZE WITH A SCSEC HEADLINE. ALL IN
ALL...XPCT WINDS/SEAS TO REMAIN AOB HEADLINE CRITERIA THRU SUN
NIGHT.

PERSISTENT SOUTHWESTERLY FLOW AROUND BERMUDA HIGH TO THE EAST WILL
KEEP WINDS AND SEAS FLIRTING WITH SCEC CRITERIA...ESPECIALLY IN THE
OFFSHORE WATERS. SCATTERED NIGHTTIME CONVECTION IS EXPECTED AS WELL.
&&

.RIP CURRENTS...WILL CONTINUE THE MODERATE RISK OF RIP CURRENTS FOR
SUN.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

RJB/FWA
Hazardous weather outlook, Jul 22, 3:30 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
430 AM EDT SAT JUL 22 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-231000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
430 AM EDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF A FEW SEVERE
THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA
THIS AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS. REFER TO THE SEVERE WEATHER OUTLOOK ISSUED BY
THIS OFFICE FOR MORE INFORMATION.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.
REFER TO THE LATEST SURF ZONE FORECAST FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.RIP CURRENTS...AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR
EVENING.

JRL

In the hours before

Special weather statement, Jul 22, 10:11 AM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1111 AM EDT SAT JUL 22 2006

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-230000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
1111 AM EDT SAT JUL 22 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A COLD FRONT WILL APPROACH THE AREA FROM THE WEST TODAY. AHEAD OF
THE FRONT...A WARM AND HUMID AIR MASS WILL REMAIN IN PLACE. THIS
COMBINATION WILL YIELD SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA. SOME OF THE STORMS
COULD BECOME SEVERE...PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
AND HAIL LARGER THAN PENNIES. FREQUENT CLOUD-TO-GROUND LIGHTNING
IS POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND
SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON.
Special weather statement, Jul 22, 2:22 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT SAT JUL 22 2006

SCZ042-221945-
HAMPTON-
322 PM EDT SAT JUL 22 2006

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 345 PM
EDT...

AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF SHIRLEY...OR ABOUT 17
MILES NORTH OF SPRINGFIELD...VERY LITTLE MOVEMENT.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GARNETT
AND SHIRLEY THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 22, 2:36 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT SAT JUL 22 2006

SCZ047-222015-
INLAND JASPER-
336 PM EDT SAT JUL 22 2006

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY THROUGH 415 PM
EDT...

AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF TILLMAN...OR ABOUT 5
MILES WEST OF RIDGELAND...MOVING EAST AT 5 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
RIDGELAND...SWITZERLAND AND TILLMAN THROUGH 415 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
REMEMBER...LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE CENTER
OF THE STORM. IF YOU CAN HEAR THUNDER...MOVE INDOORS.
Special weather statement, Jul 22, 3:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
426 PM EDT SAT JUL 22 2006

GAZ100-101-222115-
BULLOCH-EFFINGHAM-
426 PM EDT SAT JUL 22 2006

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND BULLOCH
COUNTY THROUGH 515 PM EDT...

AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF STILSON...OR ABOUT 9
MILES WEST OF SPRINGFIELD...MOVING NORTHWEST AT 10 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BROOKLET...EGYPT...LEEFIELD AND STILSON THROUGH 515 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 100 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Candler

When
July 22, 3:45 PM EST
Where
Candler County, Metter
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -82.067

Large tree down.

Thunderstorm Wind, Bulloch

When
July 22, 4:05 PM EST
Where
Bulloch County, 1 mi S of Statesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
32.433, -81.783

Trees and powerlines down on Highway 67 just outside city limits.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521014, 5521015.